Thunderstorm Wind, Morris
- When
- September 21, 4:44 PM CST to 4:45 PM CST
- Where
- Morris County, 2.97 mi NNW of Burdick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.610, -96.850
Estimated 60 mph wind gust.
Outflow dominant area of scattered thunderstorms moved northeast across central and east-central Kansas, producing scattered severe wind gusts and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Outflow dominant area of scattered thunderstorms moved northeast across central and east-central Kansas, producing scattered severe wind gusts and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 21, 1:25 PM CST, 3 hours 19 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 225 PM CDT Sat Sep 21 2024 .KEY MESSAGES... - Widespread rain and T-storms tonight with some severe risk this evening and heavy rains overnight. - Much cooler weather arrives on Sunday and lasts into next week. && .DISCUSSION... Issued at 157 PM CDT Sat Sep 21 2024 A large scale upper low was located across northeast AZ this afternoon while another upper wave was located across the ND/MN region. The northern stream upper wave has pushed a cold front into northwest KS this afternoon. At 19Z the sfc map showed low pressure around CNK with a sfc trough extending southwest toward Medicine Lodge and the cold front approaching Hays. Dewpoints were in the upper 60s to around 70 in the warm sector while PWATs were approaching 2" which would be near record values for the date across northeast KS. Latest mesoanalysis shows MLCAPE of 1500-2500j/kg with around 100 CINH remaining along with effective shear of 25-35kts. Forcing ahead of the upper system is already supporting t-storm development across the OK Panhandle and that area of lift/convection is expected to move ENE toward the area later this afternoon/evening. Another area to watch is along the actual front across north central KS into southern NE where additional storms should develop later this afternoon into this evening. This area of storms could impact parts of the area as well with some risk for hail/wind at least for several hours this evening. The overall scenario should see increasing storm development from the southwest ahead of the upper low in the mixed unstable but perhaps still capped atmosphere from the southwest along with additional storm development along the front this evening. Both areas of convection should eventually yield a larger area of rain and t-storms as the upper low approaches and the LLJ increases this evening. Heavy rains will occur and areas of 1-2" should be common tonight with some receiving 2-3" or more depending on how the convective area evolves especially this evening through midnight. Cannot rule out some flash flood risk in urban areas if training sets up however given how exceptionally dry it has been the creek/river flood risk remains low. After midnight the models suggest that the LLJ/winds in the 925-850 mb layer should veer and focus the better low level convergence to our east and MUCAPE values are forecast to drop to below 1000j/kg. This should result in more rain and embedded thunder after midnight into Sunday morning as the upper low gradually emerges and weakens. Expect a much cooler Sunday with remnant showers and the cooler weather will stick around into at least early next week with below avg highs in the 60s and 70s expected. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1144 AM CDT Sat Sep 21 2024 VFR conditions will persist until after 00Z when thunderstorms will develop along a cold front mainly to the northwest of the TAF sites and move across the area through 6Z. Exact coverage and location of the storms remains somewhat in question so have inserted VCTS in that time frame. As the night wears on rainfall coverage should increase with occasional rain and sct tsra expected overnight through at least 12z. As winds shift to the north and the cold front passes expect CIGS to drop into the IFR category toward 12z Sunday. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Omitt AVIATION...Omitt
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 236 PM CDT Sat Sep 21 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-221945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 236 PM CDT Sat Sep 21 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms late this afternoon into tonight. Hail up to one inch in diameter and wind gusts up to 60 MPH would be the primary hazards. Locally heavy rains will also occur tonight and could cause minor flooding of urban areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal risk for severe storms Sunday afternoon for those areas southwest of I-35 but that risk may be removed by tomorrow's forecast so check back then. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
512 PM CDT Sat Sep 21 2024
KSZ009-010-212300-
Washington-Marshall-
512 PM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WASHINGTON AND
NORTHWESTERN MARSHALL COUNTIES THROUGH 600 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, moving northeast at 25 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation is possible.
Locations impacted include...
Washington, Hanover, Hollenberg, and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3990 9667 3977 9707 3986 9716 4000 9697
4000 9675
TIME...MOT...LOC 2212Z 234DEG 22KT 3985 9702
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
FlanaganSpecial Weather Statement
National Weather Service Topeka KS
524 PM CDT Sat Sep 21 2024
KSZ035-037-212315-
Dickinson-Morris-
524 PM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DICKINSON AND
SOUTHWESTERN MORRIS COUNTIES THROUGH 615 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Lincolnville, moving northeast at 25 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation is possible.
Locations impacted include...
Herington, Wilsey, Latimer, and Burdick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3861 9693 3861 9706 3881 9691 3858 9658
3852 9669 3852 9693
TIME...MOT...LOC 2224Z 229DEG 22KT 3845 9703
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
FlanaganThe Topeka radar (KTWX), 69 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
6 thunderstorm wind. Local standard time, as filed.
Estimated 60 mph wind gust.
Measured gust to 62 mph.
Report from mping of three inch diameter tree branches down.
Delayed report via social media of tree downed across Brookfield Road.
NWS employee estimated 60 mph wind gusts.
County EM relayed fire department estimate of 60 mph wind gusts east of Grantville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211057, 1211058, 1211059, 1211060, 1211061, 1211062.